Alert archive / Texas / Flash Flood Warnings in 2018

Flash Flood Warning 74, NWS Norman, OK

October 7, 2018Wichita County, Texas; Cotton County, Oklahoma

NWS Norman, OK issued this flash flood warning at Oct 7, 2018, 7:49 AM CDT for Wichita County, Texas; Cotton County, Oklahoma. It was in force for 3 hr. 1 report came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 7, 2018, 7:49 AM CDT (12:49 UTC)
Expired
Oct 7, 2018, 10:45 AM CDT
In force
3 hr
Issued by
NWS Norman, OK
Area
Storm-based polygon
Flood severity
None

Counties Cotton County, OK, Wichita County, TX

The radar

The Altus AFB radar (KFDR), 39 km from the middle of the area, began a volume at 12:51 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 7, 7:55 AM CDTFLASH FLOOD1 Nnw Burkburnett, TXMULTIPLE INTERSECTIONS WITH WATER FLOWING OVER THEM. AT LEAST ONE HIGH WATER RESCUE ONGOING.

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this flash flood warning; the first came 6 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Norman, OK (KOUN), launched 12:00Z, 0.8 hours before the alert went out and 171 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Norman, OK at 12:00Z on 2018-10-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Norman, OK at 12:00Z on 2018-10-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 39 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
690 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
39 m²/s²
0-3 km storm-relative helicity
110 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

014 
WGUS54 KOUN 071249
FFWOUN
OKC033-TXC485-071545-
/O.NEW.KOUN.FF.W.0074.181007T1249Z-181007T1545Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
Flash Flood Warning
National Weather Service Norman OK
749 AM CDT SUN OCT 7 2018

The National Weather Service in Norman has issued a

* Flash Flood Warning for...
  Southwestern Cotton County in southwestern Oklahoma...
  Central Wichita County in northern Texas...

* Until 1045 AM CDT.
  
* At 749 AM CDT, Doppler radar indicated heavy rain across the warned
  area. Up to three inches of rain have already fallen. Flash
  flooding is occurring or is imminent.

* Some locations that will experience flooding include...
  Burkburnett, Iowa Park, Electra, Randlett and Cashion. 

Additional rainfall amounts of one to two inches are possible in the 
warned area.

LAT...LON 3406 9894 3414 9872 3413 9869 3416 9864
      3416 9861 3418 9861 3424 9842 3406 9842
      3386 9892

$$

MAXWELL

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before this flash flood warning went out at Oct 7, 6:18 AM CDT, 1 hour 31 minutes earlier.

Area forecast discussion, Oct 7, 6:18 AM CDT, 1 hour 31 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Norman OK
618 AM CDT Sun Oct 7 2018

.AVIATION...
IFR to MVFR ceilings will prevail throughout the TAF period.
Showers will be widespread with embedded thunderstorms. Winds will
shift back to the south as the front lifts north.

Day

&&

.PREV DISCUSSION... /issued 347 AM CDT Sun Oct 7 2018/

DISCUSSION...
Main concerns continue to be with heavy rainfall potential and to
a lesser degree, some isolated severe potential next couple of
days.

An area of heavy rainfall has already occurred across south
central Oklahoma overnight. This area should see a reprieve from
the heavier rainfall after this morning until possibly late
Tuesday. So for now will leave out of flood watch and continue to
monitor this area.

Focus for heavy rainfall will shift back west across western
Oklahoma and western north Texas later today and Monday as large
trough develops to our west. Trough opens up and shifts east and
northeast as we go through the day Tuesday. At that time expect to
see area of heavy rainfall shift east across the area.

Then expect a short period of drier weather before yet another
trough moves through the central part of the country, bringing
rain chances back to the area. Models have varying solutions as we
go into late this upcoming week into following weekend. Therefore
will not go too high with precip chances in any one period
beginning Thursday night, but maintain chance pops through much of
the remainder of the forecast.

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  76  69  77  67 /  80  70  50  70
Hobart OK         72  68  74  65 /  80  80  80  90
Wichita Falls TX  79  70  79  68 /  80  70  70  80
Gage OK           63  60  72  58 /  80  80  80  80
Ponca City OK     74  69  79  67 /  80  80  50  80
Durant OK         83  70  82  70 /  60  40  30  30

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...Flood Watch through Tuesday afternoon for OKZ004>029-033>038-044.

TX...Flood Watch through Tuesday afternoon for TXZ083>089.

&&

14/30/14
Hazardous weather outlook, Oct 7, 4:20 AM CDT, 3 hours 29 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
420 AM CDT Sun Oct 7 2018

OKZ004>048-050>052-TXZ083>090-080930-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
420 AM CDT Sun Oct 7 2018

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Today and Tonight...

.Thunderstorms...
Scattered showers and thunderstorms will continue across Oklahoma
and western north Texas today and tonight. A few strong to severe
storms will be possible by late this afternoon as daytime heating
results in modest instability. The chance for a few severe storms
will continue this evening as a developing low level jet creates a
more favorable wind field. Damaging wind gusts and marginally
severe hail will be the main impacts. Heavy rainfall will also be
a concern.

.Heavy rain...
Heavy rainfall is likely today and tonight, which may lead to
flooding, especially of low lying and poorly drained areas.

.DAYS TWO THROUGH SEVEN...Monday through Saturday...

.Thunderstorms...
Chances for thunderstorms will continue across much of Oklahoma
and north Texas through the middle of the week. Strong to severe
storms will be possible at times, especially during the late
afternoon and evening hours Monday and Tuesday.

Large hail and damaging wind gusts will be the primary hazards
with any severe storms. Heavy rainfall associated with the
stronger storms may cause localized flooding.

.Heavy Rain...
Widespread moderate to heavy rainfall is likely through Tuesday,
which may lead to flooding, especially of low lying and poorly
drained areas. The prolonged period of moderate to heavy rains
will likely also create elevated levels on mainstem rivers.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

The office that day

Everything else NWS Norman, OK issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 6, 7:03 PM CDTSpecial Weather StatementOUNClay12 min
Oct 6, 7:32 PM CDTSpecial Weather StatementOUNClay28 min
Oct 6, 8:04 PM CDTRiver Flood WarningOUNWichita, Wilbarger4 days
Oct 7, 1:39 AM CDTAreal Flood AdvisoryOUNClay3 hr
Oct 7, 4:09 AM CDTAreal Flood AdvisoryOUNBaylor, Knox3 hr
Oct 7, 5:41 AM CDTFlash Flood WarningOUNBaylor, Knox3 hr
Oct 7, 5:53 AM CDTAreal Flood AdvisoryOUNArcher, Wichita3 hr
Oct 7, 9:47 AM CDTRiver Flood WarningOUNClay, Wichita6 days
Oct 7, 9:47 AM CDTRiver Flood WarningOUNClay, Montague4 days
Oct 7, 9:48 AM CDTRiver Flood WarningOUNCooke8 days
Oct 7, 9:48 AM CDTRiver Flood WarningOUNWilbarger70 hr
Oct 7, 10:29 AM CDTRiver Flood WarningOUNClay, Wichita46 hr
Oct 7, 11:07 AM CDTAreal Flood AdvisoryOUNHardeman3 hr
Oct 7, 2:28 PM CDTRiver Flood WarningOUNBaylor, Knox18 hr
Oct 6, 7:12 PM CDTSpecial Weather StatementOUNCarter33 min
Oct 6, 7:15 PM CDTSpecial Weather StatementOUNCarter30 min
Oct 6, 7:29 PM CDTSevere Thunderstorm WarningOUNCarter, Jefferson, Love, Murray46 min
Oct 6, 7:44 PM CDTAreal Flood AdvisoryOUNCarter2 hr
Oct 6, 8:06 PM CDTRiver Flood WarningOUNCotton4 days
Oct 6, 8:08 PM CDTRiver Flood WarningOUNJackson, Kiowa, Tillman5 days
Oct 6, 8:12 PM CDTSevere Thunderstorm WarningOUNCarter, Johnston, Love, Marshall, Murray, Pontotoc48 min
Oct 6, 8:40 PM CDTSpecial Weather StatementOUNLove35 min
Oct 6, 8:58 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan, Coal, Johnston, Marshall, Murray and 1 more47 min
Oct 6, 10:01 PM CDTAreal Flood AdvisoryOUNBryan, Carter, Coal, Johnston, Love, Marshall and 1 more119 min
Oct 7, 12:12 AM CDTAreal Flood AdvisoryOUNCarter, Jefferson, Love3 hr
Oct 7, 1:00 AM CDTAreal Flood AdvisoryOUNCarter, Johnston, Love, Marshall, Murray3 hr
Oct 7, 4:15 AM CDTAreal Flood AdvisoryOUNJefferson, Stephens3 hr
Oct 7, 4:33 AM CDTFlash Flood WarningOUNCarter, Jefferson, Johnston, Love, Marshall, Murray4 hr
Oct 7, 7:56 AM CDTAreal Flood AdvisoryOUNComanche, Cotton, Jefferson, Stephens3 hr
Oct 7, 9:00 AM CDTRiver Flood WarningOUNBryan45 hr
Oct 7, 9:49 AM CDTRiver Flood WarningOUNComanche, Cotton47 hr
Oct 7, 12:45 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Jackson, Kiowa, Washita3 hr
Oct 7, 3:03 PM CDTSpecial Weather StatementOUNCanadian27 min
Oct 7, 3:14 PM CDTSpecial Weather StatementOUNCarter31 min
Oct 7, 3:17 PM CDTSpecial Weather StatementOUNJackson28 min
Oct 7, 3:33 PM CDTSpecial Weather StatementOUNCanadian27 min
Oct 7, 3:34 PM CDTSpecial Weather StatementOUNKiowa26 min
Oct 7, 3:47 PM CDTRiver Flood WarningOUNMajor, Woods, Woodward4 days
Oct 7, 3:48 PM CDTRiver Flood WarningOUNKingfisher, Logan5 days
Oct 7, 3:49 PM CDTRiver Flood WarningOUNDewey, Major, Woodward5 days
Oct 7, 3:52 PM CDTAreal Flood AdvisoryOUNBeckham, Greer, Jackson, Kiowa, Tillman, Washita3 hr
Oct 7, 4:06 PM CDTSevere Thunderstorm WarningOUNCarter39 min
Oct 7, 4:10 PM CDTAreal Flood AdvisoryOUNBlaine, Caddo, Canadian, Kingfisher, Washita3 hr
Oct 7, 4:21 PM CDTSpecial Weather StatementOUNCoal24 min
Oct 7, 4:27 PM CDTSevere Thunderstorm WarningOUNComanche, Kiowa48 min
Oct 7, 4:33 PM CDTSpecial Weather StatementOUNMurray27 min
Oct 7, 4:43 PM CDTFlash Flood WarningOUNGreer, Jackson, Kiowa3 hr
Oct 7, 4:46 PM CDTSevere Thunderstorm WarningOUNCarter, Garvin, Murray44 min
Oct 7, 4:52 PM CDTSpecial Weather StatementOUNBryan23 min
Oct 7, 5:06 PM CDTTornado WarningOUNCarter, Garvin, Murray39 min
Oct 7, 5:15 PM CDTAreal Flood AdvisoryOUNCarter, Garvin, Murray2 hr
Oct 7, 5:20 PM CDTSevere Thunderstorm WarningOUNAtoka, Bryan40 min
Oct 7, 5:35 PM CDTSevere Thunderstorm WarningOUNCaddo40 min
Oct 7, 5:50 PM CDTSpecial Weather StatementOUNLogan25 min
Oct 7, 5:57 PM CDTSevere Thunderstorm WarningOUNAtoka, Coal36 min
Oct 7, 6:05 PM CDTSpecial Weather StatementOUNComanche25 min
Oct 7, 6:12 PM CDTFlash Flood WarningOUNCaddo, Kiowa, Washita93 min
Oct 7, 6:12 PM CDTTornado WarningOUNNoble48 min
Oct 7, 6:23 PM CDTSevere Thunderstorm WarningOUNNoble, Payne52 min
Oct 7, 6:25 PM CDTSevere Thunderstorm WarningOUNCaddo50 min
Oct 7, 6:32 PM CDTSpecial Weather StatementOUNHughes28 min
Oct 7, 6:41 PM CDTAreal Flood AdvisoryOUNCaddo, Comanche, Kiowa64 min
Oct 7, 6:43 PM CDTAreal Flood AdvisoryOUNGreer, Jackson, Kiowa62 min
Oct 7, 6:53 PM CDTSevere Thunderstorm WarningOUNCaddo22 min

Nearby

Flash Flood Warnings in Texas, 2018Flash Flood Warnings in Oklahoma, 2018Every flash flood warning in 2018

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.